Alert archive / Tennessee / Wind Advisories in 2024
Wind Advisory 4, NWS Morristown, TN
NWS Morristown, TN issued this wind advisory at Jan 24, 2024, 2:37 AM EST for 6 counties in Tennessee. It took effect at Jan 24, 2024, 3:00 AM EST. It was in force for 22 hr.
The area
The counties it named.
The facts
- Issued
- Jan 24, 2024, 2:37 AM EST (07:37 UTC)
- In effect from
- Jan 24, 2024, 3:00 AM EST
- Expired
- Jan 25, 2024, 1:00 AM EST
- In force
- 22 hr
- Issued by
- NWS Morristown, TN
Counties Blount County, TN, Cocke County, TN, Greene County, TN, Monroe County, TN, Sevier County, TN, Unicoi County, TN
The radar
The Knoxville radar (KMRX), 35 km from the middle of the area, began a volume at 07:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 7.6 hours before the alert went out and 294 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 863 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 283 m²/s²
- 0-3 km storm-relative helicity
- 224 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
947 WWUS74 KMRX 240737 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 237 AM EST Wed Jan 24 2024 TNZ041-043-045-072-074-087-250000- /O.NEW.KMRX.WI.Y.0004.240124T0800Z-240125T0000Z/ Cocke Smoky Mountains-Southeast Greene-Unicoi- Blount Smoky Mountains-Sevier Smoky Mountains-Southeast Monroe- Including the cities of Hartford, Cedar Creek, Erwin, Unicoi, Limestone Cove, Cades Cove, Elkmont, Gatlinburg, Citico, and Coker Creek 237 AM EST Wed Jan 24 2024 ...WIND ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING... * WHAT...South winds 20 to 30 mph with gusts to around 50 mph expected. * WHERE...Portions of the east Tennessee mountains from the Smokies northward to Unicoi county. * WHEN...Until 7 PM EST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
1 follow-up statement
851 WWUS74 KMRX 242031 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 331 PM EST Wed Jan 24 2024 TNZ041-043-045-072-074-087-250600- /O.EXT.KMRX.WI.Y.0004.000000T0000Z-240125T0600Z/ Cocke Smoky Mountains-Southeast Greene-Unicoi- Blount Smoky Mountains-Sevier Smoky Mountains-Southeast Monroe- Including the cities of Hartford, Cedar Creek, Erwin, Unicoi, Limestone Cove, Cades Cove, Elkmont, Gatlinburg, Citico, and Coker Creek 331 PM EST Wed Jan 24 2024 ...WIND ADVISORY NOW IN EFFECT UNTIL 1 AM EST THURSDAY... * WHAT...South winds 20 to 30 mph with gusts up to around 50 mph expected. * WHERE...Portions of the east Tennessee mountains from the Smokies northward to Unicoi county. * WHEN...Until 1 AM EST Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this wind advisory went out at Jan 24, 1:06 AM EST, 1 hour 31 minutes earlier.
Area forecast discussion, Jan 24, 1:06 AM EST, 1 hour 31 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Morristown TN
106 AM EST Wed Jan 24 2024
...New AVIATION...
.UPDATE...
Issued at 915 PM EST Tue Jan 23 2024
Temperatures are running lower than forecast across much of the
area as are dew points, and will bump most min temps down a bit
and adjust the hourly temps/dew points to better fit the latest
obs. Otherwise, the forecast generally looks to be on track, so
only other change will be some tweaks to sky cover.
&&
.SHORT TERM...
(This evening through Wednesday)
Issued at 322 PM EST Tue Jan 23 2024
Key Messages:
1. Temperatures to remain several degrees above freezing overnight.
2. Apart from light drizzle, main rain showers to increase in
coverage Wednesday and especially Wednesday afternoon.
Discussion:
A series of subtle shortwaves in the overall flow embedded in the
trough out west are slowly increasing available moisture, and
eventually, more substantial rainfall into the area. Moisture return
has been pathetic today, dewpoints are climbing, but at a much
slower rate than all of guidance. Consequently there's a decently
dry airmass sitting at the surface, happily munching on any rain the
clouds release. Isentropic lift has helped fuel the light drizzle
across the southern valley today, but apart from a few drops nothing
much expected out of the clouds tonight. Clouds and continuing
southerly flow will keep temperatures mild overnight, and we won't
reach freezing, so snowmelt can continue. Here at the WFO we even
have some grass once more.
Anyways, heading into daytime Wednesday we can expect a band of
showers to progress across the area, likely in the afternoon hours
for most of East Tennessee and southwest Virginia. This will begin
an extended wet period, with rainfall helping to eliminate the
remaining snowpack. Up above our heads 35 knots of flow will be
flowing across the mountains, and HREF mean gusts are right around
wind advisory criteria, but seems likely to remain confined to
the highest peaks, so opting for now not to issue an advisory.
Still, gusty winds should be expected in the higher elevations of
the mountains.
&&
.LONG TERM...
(Wednesday night through next Tuesday)
Issued at 322 PM EST Tue Jan 23 2024
Key Messages:
1. A warming trend will continue with widespread above freezing
temperatures leading to snowmelt through mid-week.
2. An active, wet pattern with periods of moderate to heavy rain,
and a low 20 to 30 percent chance of thunderstorms, will increase
the potential of flooding. Highest risk will be across southeast
Tennessee and southwest North Carolina, but there is a risk across
the entire area.
3. Another system for this weekend brings widespread rain/possibly a
thunderstorm with rain changing to snow showers for the higher
elevations Saturday night and Sunday.
Discussion:
On Thursday, a 145 kt upper level jet across the Great Lakes will be
producing widespread divergence across the Ohio Valley region within
diffluent flow aloft. This will increase boundary layer convergence
as the LLJ increases across the Tennessee Valley and Southern
Appalachians. An axis of anomalously high 1.4 to 1.6 inch PW values
will extend across the region ahead of an approaching frontal
boundary. NAEFS means show this to be around the maximum of
climatology for this time of year, and these high values will bring
the risk of excessive rainfall on Thursday. When combined with
antecedent high soil moisture due to snowmelt, this will increase
the flooding risk across the area. The highest QPF values are
expected across the southern plateau, the southern valley near
Chattanooga, and southwest North Carolina. We have issued a Flood
Watch for these areas, but it is important to remember that flooding
can occur outside of the Flood Watch area. The axis of heaviest
rainfall is still uncertain and may change over the next 24 to 36
hours.
As we go into Thursday night, the LLJ shifts east with the heaviest
rainfall axis forecast to move east of our forecast area. Some upper-
level divergence and a saturated forecast sounding will result in
some continued light rain showers, but overall amounts are forecast
to be light. With southwest flow ahead of longwave troughing
throughout the Mississippi Valley and Great Plains, light showers
will continue on Friday, but the axis of greater moisture and
boundary layer convergence is forecast to be across central Georgia
through the Carolinas east of our area.
A stronger system develops in response to a strong shortwave across
the Lower Mississippi Valley on Friday night and moves northeast
towards the Great Lakes. This may bring another chance of some
mountain wave high winds and moderate to heavy rainfall. We will
continue to monitor the potential for flooding with this system, and
the overall risk of flooding will depend on what rainfall amounts we
receive on Thursday. As this strong system moves northeast of our
area on Saturday evening with northwest flow wrapping around on the
back side of the cold front, much cooler air will advect into the
region with rain changing to orographically enhanced northwest flow
snowfall across the higher elevations of the mountains. These snow
showers taper off to flurries on Sunday evening with shortwave
ridging expected to bring dry weather and seasonable temperatures by
next Monday.
&&
.AVIATION...
(06Z TAFS)
Issued at 1254 AM EST Wed Jan 24 2024
Latest guidance is less aggressive in moving rainfall in today,
instead opting for periods of -RADZ for the KCHA area through the
day before moving more widespread rainfall in from the southwest
this afternoon and evening. Have trended the TAFs in that
direction as a result. Will keep IFR/LIFR conditions in at KCHA
through the period however. Further north, even MVFR categories
likley hold off until this afternoon and evening due to some
influence of downslope flow off the TN mountains.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 60 57 67 57 / 80 90 100 80
Knoxville McGhee Tyson Airport, TN 58 51 66 56 / 70 90 90 90
Oak Ridge, TN 56 49 65 54 / 70 90 90 90
Tri Cities Airport, TN 61 52 66 54 / 50 80 80 90
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Flood Watch from this afternoon through Thursday evening for
Cherokee-Clay.
TN...Flood Watch from this afternoon through Thursday evening for
Bledsoe-Bradley-East Polk-Hamilton-Marion-McMinn-Meigs-
Northwest Monroe-Rhea-Sequatchie-Southeast Monroe-West Polk.
VA...NONE.
&&
SHORT TERM...Wellington
LONG TERM....JB
AVIATION...CDHazardous weather outlook, Jan 23, 3:34 PM EST, 11 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 334 PM EST Tue Jan 23 2024 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-242045- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 334 PM EST Tue Jan 23 2024 /234 PM CST Tue Jan 23 2024/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Periods of moderate to heavy rain, combined with snowmelt, will increase the potential of river and stream flooding, roadway flooding, and flooding of low lying areas. Mud slides are also be possible. Besides the flooding, windy conditions are expected across the mountains and adjacent foothills of far East Tennessee for Wednesday. Wind gusts up to 45 mph are possible. Another storm system will move across the Tennessee Valley and southern Appalachians this weekend bringing with it widespread rain and possibly a thunderstorm. Strong winds are also possible across the far east Tennessee mountains and foothills on Saturday. Rain will likely change to snow across the higher elevations of the mountains on Saturday night into Sunday with light accumulation across the higher terrain. .SPOTTER INFORMATION STATEMENT... Spotters activation is not anticipated at this time. However, any reports of flooding are appreciated.
Nearby
Wind Advisories in Tennessee, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.